Papers Drug points

Effectiveness of modified release isosorbide mononitrate affected by incorrect use

BMJ 2000; 320 doi: https://doi.org/10.1136/bmj.320.7233.483 (Published 19 February 2000) Cite this as: BMJ 2000;320:483
  1. James D Hider,
  2. Zaid Shehab,
  3. R Courteney-Harris
  1. Ear, Nose, and Throat Department, City General Hospital, Newcastle under Lyme, Staffordshire

    We report a case of ischaemic chest pain in a patient after the mode of administration of the antianginal drug isosorbide mononitrate was altered.

    A 78 year old man had an aggressive and inoperable pharyngeal tumour. Radiotherapy had failed to control the tumour, and he had worsening dysphagia. The patient had several medical conditions, including ischaemic heart disease. He could swallow only fluids and tablets and not solids. On admission, feeding commenced through a nasogastric tube. This was well tolerated at first, but over a period of weeks he removed the tube several times owing to discomfort. Reinserting the tube became clinically more difficult, and it was decided to feed him through a percutaneous endogastric tube.

    While being fed by the nasogastric tube and subsequently the percutaneous endogastric tube the patient regularly complained of upper epigastric pain and nausea, usually in the late afternoon and evening. This was thought to be a complication of feeding. The pain lessened when he used glyceryl trinitrate sublingual spray, which he had been using without the staff's knowledge. Electrocardiography during one of these episodes showed ischaemic changes in V3-6 leads (figure).

    Figure1

    schaemic changes evident in V3-6 leads

    His drug chart was reviewed. He was receiving diuretics and modified release isosorbide mononitrate, which until recently had controlled his angina well. Diuretics and antibiotics were being given in liquid form through the feeding tube but as modified release isosorbide mononitrate is available only in tablet form the tablets were being crushed in water before being given through the percutaneous endogastric tube. Pharmacy confirmed that the sustained release effect of the nitrate would be lost if the coating was destroyed.

    The drug regimen was altered to short acting nitrate three times daily. The angina resolved, and the patient no longer required the nitrate spray as an inpatient.

    The manufacturer of isosorbide mononitrate stresses that the tablet should not be crushed, although the Medicines Control Agency have had no reports of a lack of effect or complications through this action.

    View Abstract